Indian Journal of Drugs in Dermatology

ORIGINAL ARTICLE
Year
: 2016  |  Volume : 2  |  Issue : 1  |  Page : 13--18

A study of clinical patterns and causative agents of adverse cutaneous drug reactions


Nilesh Mahatme1, R Narasimharao2 
1 Department of Dermatology and Venereology, NKP Salve Institute of Medical Sciences and Lata Mangeshkar Hospital, Nagpur, Maharashtra, India
2 Department of Dermatology and Venereology, Central Hospital, South Central Railways, Lalaguda, Secunderabad, Andhra Pradesh, India

Correspondence Address:
R Narasimharao
Department of Dermatology and Venereology, Central Hospital, South Central Railways, Lalaguda, Secunderabad, Andhra Pradesh
India

Background: Cutaneous eruptions are the most frequently reported adverse reactions to drugs. The pattern of cutaneous adverse drug reactions (CADRs) and the causative drugs keeps changing every year. Objective: The study was designed to ascertain the different clinical patterns of CADRs and to determine the causative agents. Materials and Methods: A prospective observational nonrandomized hospital-based study was carried out over a period of 6 months. The CADRs as observed in the outpatient and inpatient Departments of Dermatology were recorded. Naranjo's algorithm was used to determine the causality assessment. Clinical pattern of these adverse drug cutaneous reactions was studied. Causality assessment was done with the help of Naranjo's algorithm. Results: A total of fifty patients diagnosed to have CADRs were included in the study. The most common type of CADRs was urticaria (30%) followed by fixed drug eruption (FDE) (24%) and maculopapular eruption (12%). Antimicrobial agents (AMAs) (48%) were responsible for majority of the detected reactions, followed by nonsteroidal anti-inflammatory drugs (24%), antihypertensives (8%), and antiepileptics (4%). A total of 41 reactions (82%) showed probable causal association, 4 reactions had possible association (8%), and 5 cases of cutaneous drug reaction (10%) showed definite causal association with the drug. Conclusion: A wide clinical spectrum of CADRs ranging from FDE to mild maculopapular rash to serious Stevens–Johnson syndrome was observed. Most of these drug eruptions were caused by AMAs. The occurrence of CADRs in the present study was in concurrence to various studies conducted in India.


How to cite this article:
Mahatme N, Narasimharao R. A study of clinical patterns and causative agents of adverse cutaneous drug reactions.Indian J Drugs Dermatol 2016;2:13-18


How to cite this URL:
Mahatme N, Narasimharao R. A study of clinical patterns and causative agents of adverse cutaneous drug reactions. Indian J Drugs Dermatol [serial online] 2016 [cited 2022 Oct 6 ];2:13-18
Available from: https://www.ijdd.in/article.asp?issn=2455-3972;year=2016;volume=2;issue=1;spage=13;epage=18;aulast=Mahatme;type=0